California, 2022

Flash Flooding in California, September 12, 2022

September 12, 2022 · NWS SGX · 4 events in 1 county or zone

September 12 flash flood and debris and surveyed areas. Debris flow Oak Glen Potato Canyon Birch creek (caught on video time lapse) which as 100,000 cubic yards of debris.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.4 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

September 12 flash flood and debris and surveyed areas. Debris flow Oak Glen Potato Canyon Birch creek (caught on video time lapse) which as 100,000 cubic yards of debris. Debris flow Valley of the Falls on Prospect street (death) up to 8 feet high with large boulders. Debris flow on Valley of the Falls road (just up the road shown in survey) which was 10 feet with another 50,000 cubic yards of debris. Debris flow San Gorgonio River (Apple scar) with the several million damage to the water plant in Banning. There were reports of damage and flooding in Crestline Lake Arrowhead (further west) from September 11 (3 inches rain) but never got photos.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 12, 1:00 PM PST, 2 hours earlier.

Area forecast discussion, Sep 12, 1:00 PM PST, 2 hours before
Area Forecast Discussion
National Weather Service San Diego CA
200 PM PDT Mon Sep 12 2022

.SYNOPSIS...
Extensive moisture aloft will bring mostly cloudy conditions with a
scattered thunderstorms the rest of this afternoon. Locally heavy
rain and flash flooding will be possible with some thunderstorms. As
moisture decreases, only isolated thunderstorms are expected
Tuesday, with dry weather Wednesday through next weekend.
Temperatures will mostly be near normal the rest of this week, with
areas of night and morning low clouds near the coast.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

The remnant surface low of Kay was approximately 400 miles southwest
of San Diego, with extensive moisture continuing to move northeast
through SoCal. The NKX sounding this morning had 1.67" of PW.
Scattered thunderstorms had formed, especially in San Bernardino
County where the clouds had been less numerous for this morning
resulting in more instability. Temperatures were mostly 5-10 deg F
lower than 24 hours ago due to the greater cloud cover.

A drying trend will occur Tuesday and Wednesday as we return to west
flow aloft with moderate troughing over the Pacific Northwest.
Thunderstorm chances are marginal Tuesday, with the most likely
scenario being that thunderstorms will happen only near the higher
peaks. Starting Wednesday, there should be dry weather across the
region. The westerly flow will be favorable for marine layer stratus
near the ocast, which could be extensive on some nights and even
days. Temperatures will mostly be near normal, though highs will be
a bit below normal with lows a bit above normal. Most model/ensemble
solutions show a deeping trough or upper low along the West Coast
this weekend which could bring some cooling but at this point
appears unlikely to bring precipitation.

&&

.AVIATION...
122020Z..Coast/Valleys...SCT030 with tops near 040. Some SCT150
above. After 12/10Z tonight SCT-BKN020-030 with local CIGS 005-010
and isolated -SHRA through 17Z. SCT030-050 BKN100 with isolated
TSRA, mainly in the valleys/foothills. Strong and erratic wind gusts
and lightning vcty TSRA.

Mountains/Deserts...SCT030-050 BKN100 with isolated -SHRA mornings
and scattered -TSRA in the afternoons with tops to 40,000 ft.
strong and erratic wind gusts and lightning vcty TSRA.

&&

.MARINE...
Isolated showers, therwise, no hazardous marine conditions through
Thursday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch through this evening for Apple and Lucerne Valleys-
     Riverside County Mountains-San Bernardino County Mountains-San
     Gorgonio Pass Near Banning.

PZ...None.

&&

PUBLIC...Maxwell
AVIATION/MARINE...Small

In the hours before

Local storm report, Sep 12, 2:07 PM PST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
307 PM PDT MON SEP 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     FLASH FLOOD      4 SW FOREST FALLS       34.05N 116.96W
09/12/2022                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            WEBCAMERA SHOWS LARGE MUD DEBRIS FLOW GOING
            DOWN BIRCH CREEK IN OAK GLEN. NEARLY 2.4
            INCHES PAST HOUR ON RAYWOOD FLATS AND 1 INCH
            AT YUCAIPA RIDGE.

&&

AOT
Special weather statement, Sep 12, 2:23 PM PST, 37 minutes before
Special Weather Statement
National Weather Service San Diego CA
323 PM PDT Mon Sep 12 2022

CAZ048-057-122315-
Santa Ana Mountains-
Including The Trabuco Ranger District of the Cleveland National
Forest CA-San Bernardino and Riverside County Valleys-
The Inland Empire CA-
323 PM PDT Mon Sep 12 2022

...A strong thunderstorm will impact portions of Riverside and
eastern Orange Counties through 415 PM PDT...

At 322 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lake Mathews, or 7 miles north of Lake Elsinore. This storm was
nearly stationary.

HAZARD...Winds in excess of 30 mph, pea size hail and torrential
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Elsinore, Perris, Temescal Valley, Lake Mathews, March Airforce
Base, Woodcrest, Ortega Highway, Lakeland Village and Eagle Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3364 11731 3368 11747 3385 11749 3388 11725
TIME...MOT...LOC 2222Z 186DEG 4KT 3379 11737

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Schenk
Local storm report, Sep 12, 2:25 PM PST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
325 PM PDT MON SEP 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HEAVY RAIN       6 NNW FOREST FALLS      34.16N 116.95W
09/12/2022  M2.40 INCH       SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            HIGHWAY 38 FULL CLOSURE. RAYWOOD FLATS WITH
            2.4 INCHES IN 1 HOUR.

&&

AOT
Local storm report, Sep 12, 2:35 PM PST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
335 PM PDT MON SEP 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     FLASH FLOOD      13 N LUCERNE VALLEY     34.63N 116.95W
09/12/2022                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            CHP REPORT OF FLOODING ON HIGHWAY 247, 3
            VEHICLES POSSIBLY SUBMERGED.

&&

BA
Local storm report, Sep 12, 2:53 PM PST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
353 PM PDT MON SEP 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     FLASH FLOOD      13 N LUCERNE VALLEY     34.63N 116.95W
09/12/2022                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            CHP ADVISING THAT PORTIONS OF HIGHWAY 247
            ARE WASHING OUT.

&&

BA
Local storm report, Sep 12, 2:57 PM PST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
357 PM PDT MON SEP 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     FLASH FLOOD      8 NNW LAKE ELSINORE     33.78N 117.39W
09/12/2022                   RIVERSIDE          CA   DEPT OF HIGHWAYS

            CHP REPORT OF A DRIVER STUCK IN FLASH
            FLOODING WITH WATER COMING INTO THE VEHICLE.

&&

BA

The radar

The Santa Ana Mts radar (KSOX), 71 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, San Bernardino

When
September 12, 3:00 PM PST to 6:00 PM PST
Where
San Bernardino County, 4.54 mi SSW of Fallsvale to 7.48 mi S of Fallsvale
Cause
Heavy Rain
Property damage
$4.0 million
Reported by
Emergency Manager
Coordinates
34.016, -116.899

Morongo Indian reservation had extensive mud, rock and logs in a major debris flow off the 2020 Apple burn scar which traveled down the San Gorgonio River. This inundated the Banning Water Plant and pushed mud, rocks and logs onto roads.

Flash Flood, San Bernardino

When
September 12, 3:00 PM PST to 6:00 PM PST
Where
San Bernardino County, 2.63 mi WSW of Forest Falls to 2.69 mi WSW of Forest Falls
Cause
Heavy Rain
Property damage
$100,000
Reported by
Department of Highways
Coordinates
34.067, -116.963

A major flash flood debris flow occurred in Birch Creek through Potato Canyon. This area was affected by lesser debris flows October and December 2021 and August 2022 but this flood filled the entire channel in layers, overtopped and damage the Steakhouse restaurant in Oak Glen, took out power poles, pushed large boulder and layers of mud downstream onto Oak Glen Road and pushed up to windows on a couple homes. WCM Alex Tardy did a storm survey. Estimated 100,000 cubic yards of debris removed by San Bernardino Public Works. Video of the debris flow between 3 and 4 pm was recorded.

Flash Flood, San Bernardino

When
September 12, 3:00 PM PST to 6:00 PM PST
Where
San Bernardino County, 1.51 mi WNW of Forest Falls to 1.64 mi NW of Forest Falls
Cause
Heavy Rain
Property damage
$200,000
Reported by
Fire Department/Rescue
Coordinates
34.092, -116.942

A large flash flood and debris flow occurred on Prospect street off of Valley of the Falls in Forest Falls, CA. The debris flow originated on the 2020 El Dorado burn scar after 1.1 inches of rain in an hour on Yucaipa Ridge. More than 1 debris flow occurred but the largest crossed Prospect street moving and damaging vehicles as well as damage homes. At least 2 homes had major damage. One fatality occurred when an older female was buried in debris, 3 days later found by search and rescue dogs. Residents took photos of debris flows and flash flooding including video and Ring security cameras. WCM visited the damage and SAR activity on September 13 and spoke with residents who shared additional photos and descriptions. A 20 foot boulder was lodged just above their home and their Jeep was washed down the hill (caught on Ring camera).

Flash Flood, San Bernardino

When
September 12, 3:00 PM PST to 6:00 PM PST
Where
San Bernardino County, 1.06 mi WNW of Forest Falls to 0.57 mi NW of Forest Falls
Cause
Heavy Rain
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
34.087, -116.936

A storm survey by WCM found several debris flows on Valley of the Falls road in Forest Falls. The largest produced mud and rocks as high as 10 feet, completely covering the Valley of the Falls road. Other flash floods and debris occurred further into the canyon (deeper) affecting the roads and residences property. Homeowners discussed and described the flooding and impact. Most severe since August 2014.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2022Every state in 2022This day in weather historyWarnings in California, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058893, 1058934, 1058944, 1058955.